One person has been arrested after a group of spring breakers from West Point suffered a mass fentanyl overdose at a vacation rental in Florida, authorities said Friday night.
In a statement, a spokeswoman for the city of Wilton Manors, north of Fort Lauderdale, did not provide details about the arrest, but said authorities from the city's police department and the Broward County Sheriff's Office took someone into custody.
In a statement earlier, the U.S. Military Academy in West Point, N.Y. said it was "aware of the situation involving West Point cadets" that occurred in Wilton Manors on Thursday night.
The school declined further comment citing an ongoing investigation.
The Wilton Manors spokeswoman said that six male students on spring break from New York State, none of whom were identified, overdosed on fentanyl.
Paramedics who arrived at the rental home on Thursday afternoon found four of the men in cardiac arrest in the front yard, Fort Lauderdale Fire Chief Steve Gollan, according to NBC affiliate WTVJ of Miami.
Four are thought to have used cocaine laced with the powerful synthetic opioid that has a potency dozens of times stronger than morphine, Gollan said, according to the station.
The other two overdosed when they tried to administer CPR and were exposed to the drug, Gollan said.
All six were from West Point, and two were revived using Narcan, the emergency overdose treatment, the station reported. Two remained hospitalized in critical condition, the station reported.
The Wilton Manors spokeswoman said a woman was also hospitalized after feeling sick.
“These are healthy, young adults, college students in the prime of their life, and getting this drug into their system, it’s unknown what the recovery will be,” Gollan said, according to the station.
He added that the incident was "extremely alarming" given the timing, during the first week of spring break.
“Obviously if there’s a bad batch, it’s normally not isolated just to one buyer, it normally goes to everyone that purchased that same substance from whoever they got it from," he said, according to WTVJ. "It brings great concern that there could be other ODs over the next couple of days just basing what we’re seeing with the fentanyl that was here.”
Joseph D’Orazio, an associate professor of clinical emergency medicine at Temple University and an expert on fentanyl use, told “NBC Nightly News” that despite the drug’s potency, casual contact doesn’t typically result in an overdose.